Genotyping Unraveled the Cause for Depressed Patient's Tremors
the MPR take:
A recent case published in The American Journal of Psychiatry demonstrates the need for clinicians to perform physical examinations on major depressive disorder patients who have persistent physical symptoms and are being treated with antidepressants in order to rule out the possibility of serotonin toxicity. In this case, a patient given citalopram after a major depressive episode simultaneously developed hand tremor, major asthenia, and anxiety. After five years of being on citalopram, his prescription was changed to venlafaxine XR and was progressively increased; however, no improvement in his physical symptoms was seen and his asthenia worsened. After further investigation the patient was found to be a CYP2DC poor metabolizer causing him to suffer from chronic serotonin toxicity. Citolapram is partially metabolized by CYP2DC; venlafaxine XR is mainly metabolized by CYP2DC. After venlaxfaxine XR dose was reduced a dramatic improvement in symptoms was seen. Serotonin toxicity, while not as dramatic as serotonin syndrome, is diagnosed less frequently because of its chronic form; symptoms typically include tremor, diaphoresis, and anxiety.
He was admitted to our psychiatric department with major anxiety, asthenia, and difficulties falling asleep. He reported no sadness, social withdrawal, anhedonia, or suicidal ideation. His Hamilton Depression Rating Scale (HAM-D) score was 23; however, six items indicated anxiety or somatic symptoms.
READ FULL ARTICLE From ajp.psychiatryonline.org